← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@nanke99

Hi! I was on Effexor XR for a few years and got off it several years ago. It was a very difficult process, so I fully sympathize. You MUST wean off
VERY SLOWLY. I don’t remember what my dosage was at the time (225mg?), but it took me about 9 months. Please do not let that long time scare you, it’s worth going slow, that will be your biggest help w/ withdrawal. At the time I had a very difficult time finding any doctor with experience getting people off it.
Luckily I was advised to to find one and luckily I did. It is considered harder to get off than heroine. Not trying to scare you, just want to make sure you go as slow as possible. Mostly, I was moody/angry, had headaches, and some brain “shivers”. The brain shivers I already had while on the meds.
I think we went down in 25mg increments over several weeks for each reduction. Keep us posted and good luck! Just give yourself some time and it will be over before you know it!

Jump to this post


Replies to "Hi! I was on Effexor XR for a few years and got off it several years..."

Thanks Nankee99. Reassuring to know that it’s not just me who finds getting off the stuff a horrendous experience. Feedback on this blog is reassuring to the extent that it makes you realise that an exit from the drug is possible, albeit very difficult. What about stopping without tapering and going cold turkey. Quicker but more painful?

Not sure if you asked me but here’s what I think based on my own personal experience (having kicked the Zoloft twice now..I recently went off it but was on several years ago). I think the answer is that it depends on your personal situation. What dosage you’re on, how sensitive you are to the medication, etc. Personally, I found tapering down to be painful enough that I’m not sure I’d be willing to try cold turkey. That said, my Internet research (take that for what it’s worth…Dr. Google) said that there is not necessarily strong scientific evidence that tapering is better. It’s definitely worth discussing with your doctor, but I can’t say I’d recommend trying it on your own. It’s your brain chemistry that you’re playing with here, and that can be dangerous in terms of not only side effects but mood effects and even possibly suicidal tendencies. Wish you best of luck kicking it – it can be done, it’s just not a whole lot of fun.

Hi @nanke99,
I quit effexor cold turkey and am having horrific withdrawals. No doctors I have spoken to have been helpful. I’m thinking I might need to get back on effexor for some relief, then try weaning off. It’s been over a month of no effexor and the symptoms have only worsened. Would you be able to recommend any doctors you have found helpful? I am willing to try anything at this point, as the symptoms are unrelenting.

Oh my goodness, @wtrescott. Effexor MUST be SLOWLY decreased over a considerable amount of time to be safe. I took it for over ten years and my psychiatrist weaned me off in a little over a month. It was waaaaaay too quick. I would recommend finding a dr. you can trust and follow their instructions. My personal experience has been HELL. I have never felt as suicidal as I have the last few months. My dr. decreased the Effexor while slowly passing me on to Prozac. It seemed to go pretty well at first and then the bottom dropped out of my world. My system did not accept the Prozac. I felt like I had a tight rubber band around my forehead all the time and had the worst anxiety I have ever had in my life. It’s been about 2 or 3 months since I have been Effexor free but I am still struggling. My dr. started me on Lexapro this week so we’ll see how that goes. I have also taken Xanax for years for my anxiety and she wants to wean me off of this “addictive” drug (so why in the heck do they prescribe it in the first place?) I am taking 10mg of melatonin when my anxiety is so overwhelming that the Xanax doesn’t help. It doesn’t put me to sleep, only takes the edge off so that I can relax. My dr. also gave me Gabapentin (generic for Neurontin) which has greatly helped the anxiety. I haven’t done any research on it other than what came in the prescription. It is typically used to control SEIZURES! Holy shit! I have only taken it twice and am trying not to have to take it at all since the Melatonin seems to help. Please, please, please follow the guidance of a professional when messing with these powerful drugs. In my opinion, Effexor should be banned. It is so addictive and caused so many other physical problems for me over such long time consumption: high BP, gastro problems, KIDNEY problems to name just a few. My PCP kept upping my BP meds to get it under control when in reality it was the Effexor causing my bp to go off the charts. Since I’ve been off of the Effexor, my bp is now within normal limits which has helped my fatigue problem greatly. In my opinion, big pharmacology in this country is worse than any mafia around. They create these meds, addict the general public, don’t consider the horrible side affects, which only keeps you buying and taking more meds….which means, they keep making that almighty dollar. I wish there was someone in the Cincinnati, OH area I could connect with for company and companionship when times get really tough for me. Wishing you all the luck in the world for a safe and healthy detox.

Hi. I'm having the same issue/problem as you. I am doing my own research, best I can not being in the field, and will repost when I have found out your and my answers. I feel for you. As I quit cold turkey (lost insurance and had run out of Venaflaxin Hcl ER) went through the same nightmare. Scares the absolutely mess out of me. I was able to get a refill and start back just yesterday evening and within about 8 hrs the nausea, dizziness, moodiness, clumsiness finally were gone and I felt 'normal' but also validates my concerns. I considered taking only 2 capsules but decided to do more research on that as well. There just has to be a med to aid in my anxiety disorder that if I had to miss a few doses won't make me feel like a drug abuser. It really scares me. I agree with the other posts that tapering is crucial (for me anyway). Also will head advice from post recommending decreasing sugar and caffeine. I have gained upwards of 30lbs in the last 2 years and seem to be unable to shed any and my research validates that as well. Another reason I want off the med. Good luck and please followup with the group, I'd like to know how you are and what worked for you.

I wonder if anyone has tried weaning off Effexor with the help of CBD oil. That is what I am trying this time.

@nankee how did you go about finding a Dr with that type of experience?

@4732 I did not wean off of Effexor with the help of cbd oil but I recently started using it in hopes that I won’t need to go back on the anti-depressants. I made the huge mistake of taking too high a dose at the beginning which made my depression much worse. I’ve dropped down to 1 drop and am doing well & am encouraged.

I have been taking Hempworx CBD oil and just weaned off my Effexor having withdraws but so happy I have my oil it has helped so much with my insomnia!

what is CBD oil?….jasiowa

I am looking for information also on using CBD oil to use to taper off my benzo. I have high anxiety and have gone into tolerance with my benzo. I do NOT want to up my meds. I am currently down to 30mg a day but like you would love to know if passing CBD pass my Psychiatrist would be worth a try. I need all the info I can get prior to my appt with her May 4th. I also just had a genetic swab done for my tolerance with any medication. Good Luck to you

Please please look into buying CBD oil from hempworx the only way I got off my Effexor!
100% pure oil won’t make you high because of the low low THC.03 order the 500 natural flavor not peppermint because peppermint is a simulate makes my anxiety worse!